Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 6, NWS Blacksburg, VA

March 14, 201820 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Mar 14, 2018, 2:58 PM EDT for 20 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Mar 14, 2018, 9:00 PM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 2:58 PM EDT (18:58 UTC)
In effect from
Mar 14, 2018, 9:00 PM EDT
Expired
Mar 15, 2018, 8:00 PM EDT
In force
23 hr
Issued by
NWS Blacksburg, VA
All 23 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS71 KRNK 141858
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
258 PM EDT Wed Mar 14 2018

...Strong Winds Expected Tonight into Thursday...

.A pressure gradient between a low off the New England coast and
high tracking along the Gulf states will bring strong gusty winds
to counties bordering either side of the Blue Ridge Thursday.

NCZ001-002-018-VAZ009-012>020-022>024-150300-
/O.NEW.KRNK.WI.Y.0006.180315T0600Z-180316T0000Z/
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
258 PM EDT Wed Mar 14 2018

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT THURSDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 2 AM to 8 PM EDT Thursday.

* Locations...Along either side of the Blue Ridge from the High
  Country of North Carolina to the Alleghany Highland of 
  Virginia.

* Hazards...Strong wind gusts.

* Winds...West 20 to 35 mph with gusts up to 50 mph.

* Timing...From late tonight through the day Thursday.

* Impacts...Potential for downed trees and powerlines. Winds this
  strong can also make travel difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
RCS
4 follow-up statements
300 
WWUS71 KRNK 142343
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
743 PM EDT Wed Mar 14 2018

...Strong Winds Expected Tonight into Thursday...

.A pressure gradient between a low off the New England coast and
high tracking along the Gulf Coast states will bring strong gusty
winds to the Blue Ridge mountains and counties bordering either 
side of the Blue Ridge Parkway on Thursday.

NCZ001-002-018-VAZ009-012>020-022>024-151000-
/O.EXT.KRNK.WI.Y.0006.180315T0100Z-180316T0000Z/
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
743 PM EDT Wed Mar 14 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...

* Locations...Along either side of the Blue Ridge from the High 
  Country of North Carolina to the Alleghany Highlands of 
  Virginia.

* Hazards...Strong wind gusts.

* Winds...West 20 to 35 mph with gusts up to 50 mph.

* Timing...Tonight through the day Thursday.

* Impacts...Potential for downed trees and powerlines. Winds this
  strong can also make travel difficult, especially for high
  profile vehicles. Wind chill values above 3500 feet will be from
  around zero to 10 above zero late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
512 
WWUS71 KRNK 150803
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
403 AM EDT Thu Mar 15 2018

...Strong Winds Expected Today...

.A pressure gradient between a low off the New England coast and
high tracking along the Gulf Coast states will bring strong gusty
winds to the Blue Ridge mountains and counties just west today.

NCZ001-002-018-VAZ009-012>020-022>024-151615-
/O.CON.KRNK.WI.Y.0006.000000T0000Z-180316T0000Z/
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
403 AM EDT Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...Along either side of the Blue Ridge from the High 
  Country of North Carolina to the Alleghany Highlands of 
  Virginia.

* Hazards...Strong wind gusts.

* Winds...West 20 to 35 mph with gusts up to 50 mph.

* Timing...Today.

* Impacts...Potential for downed trees and powerlines. Winds this
  strong can also make travel difficult, especially for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
528 
WWUS71 KRNK 151550
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1150 AM EDT Thu Mar 15 2018

...Strong Winds Expected Today...

.A pressure gradient between a low off the New England coast and
high tracking along the Gulf Coast states will bring strong gusty
winds to the Blue Ridge mountains and counties just west this
afternoon into this evening.

NCZ001-002-018-VAZ009-012>020-022>024-160000-
/O.CON.KRNK.WI.Y.0006.000000T0000Z-180316T0000Z/
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
1150 AM EDT Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* Locations...Along either side of the Blue Ridge from the High 
  Country of North Carolina to the Alleghany Highlands of 
  Virginia.

* Hazards...Strong wind gusts.

* Winds...West 20 to 35 mph with gusts up to 50 mph.

* Timing...Today.

* Impacts...Potential for downed trees and powerlines. Winds 
  this strong can also make travel difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
833 
WWUS71 KRNK 160003
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
803 PM EDT Thu Mar 15 2018

NCZ001-002-018-VAZ009-012>020-022>024-160115-
/O.EXP.KRNK.WI.Y.0006.000000T0000Z-180316T0000Z/
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-
Including the cities of West Jefferson, Sparta, Boone, Marion, 
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, 
and Buena Vista
803 PM EDT Thu Mar 15 2018

...WIND ADVISORY HAS EXPIRED...

Winds have subsided and should no longer pose a threat for minor
damage. It will still remain breezy overnight into tomorrow, but
the winds will stay below advisory criteria.

$$

PW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 1:30 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 14, 1:30 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
130 PM EDT Wed Mar 14 2018

.SYNOPSIS...
A strong upper level system will exit the region today with snow
showers waning this afternoon. High pressure builds in behind
this feature for into Friday resulting in drier and warmer
weather through the end of the week. Another weak area of low
pressure will pass south of the area early in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 120 PM EDT Wednesday...

Snow bands have turned over to clusters with light
accumulations along western slopes and flurries over the rest of
the mountains. This snow will remain over the west through
early evening.

As of 920 AM EDT Wednesday...

Bands of heavier snow showers associated with strong upper
shortwave moving from eastern Kentucky into western NC has
brought locally heavy amounts to the NC mountains, where 5-6
inches of snow has been reported in the Boone and Valle Crucis
areas. Advisories til noon will be left as is, and as the main
vort tracks east, will see a decline in the snowfall amounts and
coverage. As strong as this shortwave is, expect flurries to
reach all the way into the piedmont, with some light dusting of
accumulation possible.

Previous discussion from early morning...

Strong shortwave entering the southwest VA area this morning will
spill snow showers across the mountains and flurries as far east as
the piedmont, so will keep headlines as is, though only expecting
another 1-3 inches in the higher ridges from NC to WV. Temperatures
ranging from the upper teens to mid 20s in the mountains will cause
roads to become slick once again, with wind blowing some snow around
as snow to liquid ratios will be on the order of 15 to 20 to 1,
making the snow more powdery.

As we head through the day should see snow showers/flurries trail
off as the main wave ejects east. Still consistent northwest flow
allows for some cloudiness and isolated snow showers to stick around
over western Greenbrier/Summers through the day, though additional
accumulations after 1pm should be a dusting to an inch.

Cloudiness this morning will give way to more sunshine this
afternoon, mainly lee of the central Appalachians. However, cold
advection behind wave and winds will keep it colder especially in
the mountains, as highs range from the upper 20s to lower 30s, while
east of the Blue Ridge, temps warm to the upper 30s to lower 40s
which is still 15-20 degrees below normal. Most should not see any
record cold high temps, but Blacksburg could set it. See climate
section below.

Tonight, another shortwave dives southeast from the Great Lakes on
backside of slow moving upper low/trough over the northeast. This
wave will be further north but should see an uptick in snow showers
after midnight in the mountains of SE WV to the Alleghanys of VA,
though accumulations will be an inch or less. Winds tail off in the
valleys, but ridges could see gusts over 30 mph, as 8h jet of 40-
50kts arrives over the southern Appalachians by 12z Thu. Lows
tonight will be similar to slightly cooler than this morning, with
lows in the 20s. May see temps start to warm late in the mountains
of far SW VA as we start to slowly advect warmer air from the west.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 400 AM EDT Wednesday...

Cyclonic flow will continue in mid-levels Thursday, beginning to
retreat somewhat to the northeast. Weak high pressure should be in
place across the region, leading to partly to mostly sunny
conditions. Biggest forecast concerns for Thursday are the potential
for gusty downslope northwest winds, as well as at least some modest
concern for elevated fire weather. Steep lapse rates due to cold
advection aloft are progged with mixing at least as deep as the 800
mb level. Such mixing will help to increase west-northwest wind
gusts potentially to 35-50 mph with 850 mb winds maxing around 40-50
kts during the daylight hrs. 00z MAV wind gusts are around 20-27 kts
at Roanoke and Boone, and around 18-20 kts at Danville. These are
close to Advisory-level gusts and wouldn't discount the need for
such for the afternoon. Will continue to message gusty northwest
winds in the HWO. Adiabatic warming/drying off the Blue Ridge will
set the stage for relatively low RH values around 20-30 percent.
Fuels still are wet from snowmelt but will only begin to dry out
further today and Thursday. So breezy conditions and RH values in
the lee of the Blue Ridge into the foothills, Piedmont and Southside
but any fire wx concern will depend on how well fine fuels dry out.
Highs should range from the 40s-near 50 west of the Ridge to the
upper 50s to low 60s in the downslope areas east of the Ridge into
the Piedmont. These gusty conditions should begin to abate into the
evening as the mixing depth becomes more shallow. Kept lows on the
milder side of the guidance with still some lingering gradient wind
left behind, and showed lows within a couple degrees either side of
freezing.

For the rest of the period, the region is stuck on the cold side of
a NW-SE oriented low-level baroclinic zone separating seasonably
mild air aloft and cold pool over New England/mid-Atlantic. Weak mid-
level impulses emanating out of the central Plains in quasi-zonal
mid-level flow attempt to bring this thermal gradient back
northeastward as a warm front Friday and again on Saturday. Leftover
confluent mid-level flow should stunt its northeastward progress
Friday until a somewhat stronger mid-level vort max brings light
warm-frontal precipitation Friday night into Saturday. Precipitation
intensity with the warm front is quite light given weak/sheared
nature to vorticity maxima. What will be the key in the Friday
overnight period is how low temperatures go before precip begins and
the rise in temperatures starts toward Saturday morning. High
pressure early Friday evening should support some radiational
cooling which could produce sub-32F temps and potential for very
light wintry precip mainly west of the Ridge, but enough that may
cause some issues. Confidence is low at this point but something to
watch closely. Temperatures should then rise amid warm advection
enough to force light rain as the predominant weather type, but I'd
stop short of calling this a mild day as clouds/light rain should
only keep highs in the mid/upper 40s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...

Overall northwest flow to remain in place into next week which will
keep the below normal temperature regime in place for the most part as
the area remains along a northwest-southeast oriented baroclinic zone
aloft. Highs closer to normal later Sunday into Monday as a
period of warm advection punches in ahead of the next impulse.
More induced cold air with stronger low pressure by next
Tuesday could introduce some frozen precip mainly north pending
track, and at least some upslope snow at the end. Highs 50s to
around 60 Sunday/Monday, and 40s/low 50s Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

A short wave will push east of us this afternoon with snow
showers subsiding through the evening. Until then expect a
period of MVFR to IFR cigs/vsbys at BLF/LWB with potential sub-
VFR at ROA/BCB. Otherwise VFR expected this afternoon with gusty
west to northwest winds at most sites, in the 20-25kt range.

Another disturbance moving in from the north late tonight may
bring a threat of MVFR cigs and light snow showers to LWB, but
confidence low. Behind this disturbance, winds will become gusty
during the day Thursday at all site, in the 25-40kt range.

Extended Aviation Discussion...

Conditions are expected to improve in all areas through Friday,
with next threat of precipitation and associated MVFR ceilings
and visibility is on Saturday into Sunday.

&&

.CLIMATE...
As of 330 AM EDT Wednesday...

Colder air will stay in place today, with a record coldest high
possible at Blacksburg. Not surprising is that the coldest highs
at the other sites was right at the end of the 93 Blizzard.
Blacksburg actually reached 34 in 1993 on March 14th.

Site      Coldest High/Year       Forecast High
Bluefield     18/1993                  30
Danville      34/1993                  42
Lynchburg     28 1993                  40
Roanoke       23/1993                  38
Blacksburg    32/1960                  32

&&

.EQUIPMENT...
As of 920 AM EDT Wednesday...

The Mount Jefferson NWR remains off the air. Technicians are
working on it today, and hope to have it up and working by this
afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...RCS/WP
SHORT TERM...AL
LONG TERM...JH
AVIATION...RCS
CLIMATE...WP
EQUIPMENT...AMS
Hazardous weather outlook, Mar 14, 12:19 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1219 PM EDT Wed Mar 14 2018

NCZ001-018-VAZ007-009-015-WVZ042-043-508-151630-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
1219 PM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Although widespread snow showers should taper off this afternoon,
some locations will continue to experience passing bands of wind
blown snow. These snow showers may drop another quick inch of snow
in spots especially across the western higher elevations from Watauga
County North Carolina north into parts of southeast West Virginia.
The snow showers should finally taper to flurries by mid afternoon.
Motorists should remain alert for snow covered roads along with
reductions in visibility this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong west winds may gust as high as 40 to 50 mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-151630-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
1219 PM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The snow showers should finally taper to flurries by mid afternoon.
Little additional accumulations is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong westerly winds may gust to 35 or 45 mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-151630-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1219 PM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong westerly winds may gust to 40 mph Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Local storm report, Mar 14, 11:02 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             2 W BOONE               36.21N  81.70W
03/14/2018  M7.7 INCH        WATAUGA            NC   TRAINED SPOTTER

            SINCE 6 PM TUESDAY

&&

EVENT NUMBER RNK1800498

RUCKMAN
Local storm report, Mar 14, 11:54 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1154 AM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NNW BOONE             36.23N  81.68W
03/14/2018  E6.5 INCH        WATAUGA            NC   TRAINED SPOTTER

            PREVIOUS 12 HOURS

&&

EVENT NUMBER RNK1800499

RUCKMAN
Special weather statement, Mar 14, 12:13 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1213 PM EDT Wed Mar 14 2018

NCZ001-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-141830-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-
Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Pearisburg, Wytheville, Radford, Pulaski, Independence,
Whitetop, Troutdale, Volney, New Castle, Clifton Forge,
Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
1213 PM EDT Wed Mar 14 2018

...Bands of snow showers to linger early this afternoon...

Although widespread snow showers should taper off early this
afternoon, some locations will continue to experience passing
bands of wind blown snow through around 2 PM. These snow showers
may drop another quick inch of snow in spots especially across the
western higher elevations from Watauga County North Carolina
north into parts of southeast West Virginia. The snow showers
should finally taper to flurries by mid afternoon. Motorists
should remain alert for snow covered roads along with reductions
in visibility this afternoon.
Local storm report, Mar 14, 2:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     SNOW             QUINWOOD                38.06N  80.70W
03/14/2018  E12.0 INCH       GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1800500

JH
Local storm report, Mar 14, 2:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     SNOW             2 N MEADOW BLUFF        37.93N  80.65W
03/14/2018  E8.0 INCH        GREENBRIER         WV   DEPT OF HIGHWAYS

&&

EVENT NUMBER RNK1800501

JH
Local storm report, Mar 14, 2:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT WED MAR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             BOONE                   36.21N  81.67W
03/14/2018  E8.0 INCH        WATAUGA            NC   LAW ENFORCEMENT

&&

EVENT NUMBER RNK1800502

JH

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.